Clonidine-induced delirium

Jessica Delaney, Daniel Spevack, Sanjay Doddamani, Robert Ostfeld

Research output: Contribution to journalArticle

10 Scopus citations

Abstract

Clonidine-induced delirium has rarely been reported. To the best of our knowledge, there are six related case reports in the literature. We describe one such case here and review the six previously published cases. Clonidine may induce a variety of psychological side effects ranging from depression to acute hallucination and delirium. However, there are no clearly identifiable risk factors for the development of severe psychological side effects, including dose of medication, duration of treatment, and predisposing mental illness. Treatment for clonidine-induced delirium involves cessation of the medication and patient observation. Given the large clinical burden of hypertension and the not uncommon requirement for polypharmacy to achieve blood pressure goals, heightened clinical awareness of this potential side effect appears justified.

Original languageEnglish (US)
Pages (from-to)276-278
Number of pages3
JournalInternational Journal of Cardiology
Volume113
Issue number2
DOIs
StatePublished - Nov 10 2006

Keywords

  • Clonidine
  • Delirium
  • Hallucination
  • Hypertension
  • Polypharmacy
  • Side effect

ASJC Scopus subject areas

  • Cardiology and Cardiovascular Medicine

Fingerprint Dive into the research topics of 'Clonidine-induced delirium'. Together they form a unique fingerprint.

  • Cite this